Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President and tinnitus authority, Barry Keate, will select the most representative questions each month for publication. Regardless all questions will receive a personal reply from Barry.
ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to: Ask Barry
Special Tinnitus Treatment for Vegans?
I have been vegetarian 25 years and vegan two. I stopped taking all supplements about one year ago and the ringing in my left ear started about three months ago, very intermittently, then stopped after about three weeks then started again about three weeks ago. It is much more constant but not awful. I saw a local ENT doctor, had hearing test and was told I have mild hearing loss. He wants me to start Flonase for a month and then have hearing test re-taken. I started taking B12 and zinc about two weeks ago on daily basis. I eat a very healthy plant based diet and have about two cups of coffee daily. What are your recommendations to treat tinnitus for vegans?
Thank you, Bobbi O.
I don't think being a vegan has anything to do with this issue. If your ENT wants you to try Flonase, he thinks you may have conductive hearing loss, possibly caused by Eustachian Tube Dysfunction (ETD). This is a very common condition and can cause reversible hearing loss. He would have been able to determine you have conductive hearing loss, as opposed to sensorineural hearing loss, from the audiogram you were given. ETD is generally cleared up by the use of a prescription nasal spray, such as Flonase, sometimes combined with an antihistamine. I think the best course of action is to follow his advice and use the Flonase for 4 weeks. Hopefully the hearing loss and tinnitus will resolve. In our Tinnitus Library we have an overview of hearing loss, which includes discussions on how to interpret audiograms and treat ETD.
Wishing you quiet times, Barry Keate
Trying Trileptal for Tinnitus
I spoke to my ENT doctor yesterday to discuss ways to help me cope with the loud tinnitus I am experiencing. He indicated that while medications will not get rid of the tinnitus it could make it much easier to cope. One medication that he mentioned was Trileptal and wanted me to try it for a month to see if there was any benefit. Have you ever heard of Trileptal for tinnitus? Any reply, if possible, is appreciated. Thanks Barry.
Regards, Ed S.
Trileptal is an anti-seizure medication and may have a positive influence on tinnitus. It has long been known that tinnitus is an epileptic-like condition of the auditory pathway and anti-seizure medications can help. We published an article on brain receptors and tinnitus that discusses this.
The problem with some of these medications is the side effects. Most people taking Trileptal will not experience strong side effects, but significant numbers will. Up to 31% of people using it will have headaches, 28% will have dizziness, 22% nausea.
I hope you have good success using Trileptal and do not have serious side effects. Please let me know how it works for you.
Sounds Like Somatic Tinnitus… But is it?
I have read your online column regarding tinnitus for many years. I have had tinnitus for 12 years. The tinnitus I experience changes every 2-3 days and it changes in my sleep.The volume goes up and down and when it is at its lowest it is very tolerable, but when it's at its loudest it is drives me nuts. I believe you have described this as somatic tinnitus. Also, when I move my jaw in certain ways it will get louder.
I have seen several doctors over the years. My hearing is perfect. Chiropractics have helped improve it, but didn't cure it. I have tried just about everything. Either it didn't help or made it worse. I have tried your formula long ago, unfortunately it didn't help. Others as well.
Currently I am seeing a neurologist and he has prescribed Neurontin (Gabapentin) 100 mg, two times a day. I have been taking it for a month and a half and it has not helped, I tend to think it is making it worse. He also wants me to do a MRI, MRA, and brain stem response test. I understand that these tests are quite noisy. I am very concerned and reluctant, that the noise from these tests could make my tinnitus permanently worse. I value your opinion, and I would like to hear your thoughts about my concerns, and any other thoughts you might have.
Very sincerely, Dennis W.
This does sound like somatic tinnitus to me. When tinnitus has wide fluctuations, somatic tinnitus is one of the first things to look for. The fact that moving your jaw increases your tinnitus indicates you may have some TMJ dysfunction, one of the primary causes of somatic tinnitus. TMJ dysfunction is when the jaw is out of alignment with the skull. Treatments for this condition are painless and non-invasive. Many ear doctors are not attuned to TMJ because it is in the domain of dentistry.
Gabapentin is often used for tinnitus and 200 mg is a fairly low dose. However, if your tinnitus is due to TMJ, gabapentin won't help. It is used to treat hyperactive neuronal connections due to hearing loss, which you don't have.
MRI's can be very noisy. The people that operate them know this and generally offer headsets for those who take the scan. I recommend taking along good quality ear plugs and making sure you have a headset over the plugs. This should be adequate to protect your hearing.
My advice is to check out the simplest possibility first. If this is indeed TMJ dysfunction, you can have that treated and should have considerable relief. I hope this is the case.
Wishing you quiet times, Barry Keate
NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. We encourage you to share any suggestions you have received from Ask Barry with your doctor.